South Carolina, 2012

Tornado and Hail in South Carolina, May 14, 2012

May 14, 2012 · NWS CAE · 21 events in 6 counties and zones

Scattered thunderstorms produced large hail and wind damage in the Midlands and Pee Dee regions. Damage was limited mainly to trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$87,000
Crop damage
$5,000
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Scattered thunderstorms produced large hail and wind damage in the Midlands and Pee Dee regions. Damage was limited mainly to trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 14, 8:00 AM EST, 2 hours earlier.

Area forecast discussion, May 14, 8:00 AM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
900 AM EDT MON MAY 14 2012

.SYNOPSIS...
LOW PRESSURE AND AN ASSOCIATED COLD FRONT WILL SLOWLY MOVE EAST
ACROSS THE REGION THROUGH TONIGHT. HIGH MOISTURE WILL CONTINUE AHEAD
OF THIS SYSTEM. SOME DRYING IS EXPECTED TUESDAY WHICH WILL RESULT
IN MAINLY ISOLATED TO SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS
THROUGH MIDWEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE...WSR-88D AND SATELLITE IMAGERY SHOW A LINE OF SHOWERS
MOVING THROUGH THE WESTERN MIDLANDS WITH SOME ADDITIONAL CELLS
DEVELOPING AHEAD OF THE LINE. WILL ISSUE AN UPDATE TO ADJUST POPS
AND CLOUDS TO REPRESENT CURRENT TRENDS. HAVE ALSO LOWERED HIGH
TEMPERATURES A FEW DEGREES AS CLOUDY SKIES WILL BLANKET THE AREA
TODAY.

PREVIOUS DISCUSSION...AN H5 SHORTWAVE TROUGH...WEAK H85 WARM
ADVECTION AND CONVERGENCE AHEAD OF THE FRONT WILL SUPPORT NUMEROUS
SHOWERS AND A FEW THUNDERSTORMS TODAY. CLOUDINESS SHOULD LIMIT
INSTABILITY. THE NAM INDICATES MAINLY WEAK INSTABILITY WITH LAPSE
RATES NEAR MOIST ADIABATIC. ANY THUNDERSTORMS SHOULD GENERALLY BE
NON-SEVERE. HOWEVER...THE WATER VAPOR IMAGERY INDICATES SOME MID-
LEVEL DRYING SHOULD OVERSPREAD THE AREA. THIS MAY LEAD TO BREAKS
IN THE OVERCAST WITH POSSIBLE STRONGER INSTABILITY AND THE DRY AIR
COULD AID DOWNDRAFTS. THEREFORE...SEVERE THUNDERSTORMS COULD
POSSIBLY OCCUR. THE TEMPERATURE GUIDANCE WAS CLOSE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
SHORTWAVE ENERGY WILL BE LIFTING AWAY FROM THE FORECAST AREA THIS
EVENING AND MID LEVEL FLOW BECOMES MORE SOUTHWESTERLY RATHER THAN
SOUTHERLY. THIS WILL SHIFT THE AXIS OF DEEPER MOISTURE NORTHEAST
OF THE FORECAST AREA AS PRECIPITABLE WATER VALUES DECREASE THROUGH
THE OVERNIGHT HOURS TO JUST OVER AN INCH BY 12Z TUESDAY. WILL
CONTINUE WITH HIGH CHANCE POPS TO START THE PERIOD WITH CHANCES OF
RAIN DIMINISHING DURING THE OVERNIGHT HOURS AS THE ATMOSPHERE
DRIES AND BECOMES MORE STABLE.

THE FORECAST AREA FALLS BETWEEN SHORTWAVES ON TUESDAY AND DO NOT
EXPECT MUCH MORE THAN ISOLATED TO SCATTERED DIURNAL CONVECTION
AS THE ATMOSPHERE DESTABILIZES. TEMPERATURES SHOULD BE A BIT
WARMER WITH SOME BREAKS IN THE CLOUDS AND MAX TEMPERATURES ARE
EXPECTED IN THE LOWER TO MID 80S.

NORTHERN STREAM ENERGY TRACKING ACROSS THE GREAT LAKES REGION LATE
TUESDAY INTO WEDNESDAY WILL PICK UP THE LINGERING LOW PRESSURE
SYSTEM OVER THE TENNESSEE VALLEY AND PUSH THAT TROUGH EASTWARD
INTO THE FORECAST AREA ON WEDNESDAY. A SURFACE COLD FRONT WILL
ALSO PUSH EAST INTO THE AREA LATE WEDNESDAY. FORECAST SOUNDINGS
INDICATE MODERATE INSTABILITY ON WEDNESDAY AND THIS COMBINED WITH
AN APPROACHING SURFACE BOUNDARY WITH UPPER LEVEL SUPPORT IN THE
FORM OF A SHORTWAVE SHOULD YIELD AT LEAST SCATTERED
CONVECTION...SOME OF WHICH COULD BECOME STRONG. 500MB TEMPERATURES
COOL TO -14C WHICH WILL AID IN ATMOSPHERIC DESTABILIZATION. WILL
CARRY MID CHANCE POPS AT THIS TIME ALTHOUGH THIS MAY NEED TO BE
INCREASED WITH FUTURE UPDATES. MOISTURE IS THE LIMITING FACTOR AS
PRECIPITABLE WATER VALUES REMAIN BELOW 1.5 INCHES BUT THERE WILL
BE ENOUGH LOW LEVEL MOISTURE IN PLACE TO SUPPORT CONVECTION. MAX
TEMPERATURES ON WEDNESDAY WILL AGAIN BE IN THE 80-85 RANGE.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
MEDIUM RANGE MODELS HAVE COME INTO REASONABLE AGREEMENT WITH
POTENTIAL COASTAL LOW OFF THE CAROLINA COAST DURING THE EXTENDED
FORECAST PERIODS. BOTH GFS/ECMWF PUSH THE TROUGH FAR ENOUGH OFF
THE COAST THAT CONFIDENCE HAS INCREASED THAT THE SYSTEM LIKELY
WILL NOT AFFECT THE FORECAST AREA VERY MUCH. HIGH PRESSURE BUILDS
DOWN THE EAST COAST THURSDAY AND FRIDAY AS AN UPPER RIDGE BUILDS
OVER THE LOWER MISSISSIPPI VALLEY NORTHWARD INTO THE OHIO VALLEY
FOR THE WEEKEND. THIS WILL YIELD DRY WEATHER OVER OUR AREA THROUGH
THE WEEKEND WITH NEAR NORMAL TEMPERATURES EXPECTED.

&&

.AVIATION /13Z MONDAY THROUGH FRIDAY/...
AN H5 SHORTWAVE TROUGH...WEAK H85 WARM ADVECTION AND CONVERGENCE
AHEAD OF THE FRONT WILL SUPPORT NUMEROUS SHOWERS AND A FEW
THUNDERSTORMS TODAY. EXPECT IFR CONDITIONS THROUGH MUCH OF THE
MORNING. HEATING SHOULD BRING SOME IMPROVEMENT THIS AFTERNOON AND
EXPECT MAINLY VFR CEILINGS WILL DEVELOP...BUT THERE WILL BE
SCATTERED SHOWERS AND THUNDERSTORMS WITH IFR CONDITIONS. CONFIDENCE
IN THE TIMING OF HEAVIER SHOWERS AND THUNDERSTORMS WAS TOO LOW TO
INCLUDE IN THE TAFS AT THIS TIME.

EXTENDED AVIATION OUTLOOK...WIDESPREAD MVFR TO IFR CONDITIONS
POSSIBLE DURING THE REST OF TONIGHT THROUGH WEDNESDAY AS A LOW
PRESSURE SYSTEM SLOWLY CROSSES THE REGION.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, May 14, 2:54 AM EST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
354 AM EDT MON MAY 14 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-150800-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
354 AM EDT MON MAY 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Columbia radar (KCAE), 71 km away, was scanning. The volume nearest the first event began at 15:02 UTC.

Open the radar archive at this moment

Event by event

13 hail, 6 thunderstorm wind, 1 lightning, 1 tornado. Local standard time, as filed.

Lightning, Sumter

When
May 14, 10:00 AM EST
Where
Sumter County, Sumter
Property damage
$30,000
Reported by
Newspaper
Coordinates
33.920, -80.350

The Sumter County Newspaper reported that the Sumter Opera House was struck by lightning which caused structural damage to the metal roof and building. Bricks from the four story structure were blown out of the building and into the parking lot and street.

Hail, Orangeburg

When
May 14, 1:28 PM EST to 1:30 PM EST
Where
Orangeburg County, 2.7 mi SE of Four Holes
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.450, -80.690

EM repiorted nickel size hail near the intersection of Hwy 301 and Homestead road.

Hail, Orangeburg

When
May 14, 1:31 PM EST to 1:33 PM EST
Where
Orangeburg County, 0.9 mi NE of Oaks Xrds
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
33.460, -80.620

Public reported quarter size hail 6 SSW of Ellorree. Put dings in her car.

Thunderstorm Wind, Barnwell

When
May 14, 4:07 PM EST to 4:09 PM EST
Where
Barnwell County, 2.7 mi SW of Williston
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.370, -81.450

Sheriff reported a tree and large limbs down on Patterson Road. Penny size hail also occurred in the same area.

Hail, Orangeburg

When
May 14, 4:20 PM EST to 4:22 PM EST
Where
Orangeburg County, 0.69 mi N of Neeses
Measured
1 in hail
Reported by
Public
Coordinates
33.540, -81.130

Public reported quarter size hail in Neeses.

Hail, Barnwell

When
May 14, 4:33 PM EST to 4:35 PM EST
Where
Barnwell County, 0.9 mi NW of Blackville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.360, -81.280

Blackville police reported quarter size hail in town.

Hail, Orangeburg

When
May 14, 4:35 PM EST to 4:37 PM EST
Where
Orangeburg County, 0.69 mi N of Neeses
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.540, -81.130

Sheriff reported quarter size hail in Neeses.

Thunderstorm Wind, Orangeburg

When
May 14, 4:40 PM EST to 4:42 PM EST
Where
Orangeburg County, 3.66 mi WNW of Bolen
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
33.491, -81.078

Intense microburst lifted up a carport and flipped it upside down which landed about 20 yards away from the two pickup trucks it was protecting. Minor damage also occurred to the home next to it.

Hail, Orangeburg

When
May 14, 4:44 PM EST to 4:46 PM EST
Where
Orangeburg County, 3.28 mi WNW of Bolen to 3.07 mi WNW of Bolen
Measured
1.75 in hail
Property damage
$15,000
Crop damage
$5,000
Reported by
Public
Coordinates
33.491, -81.071

Public, from NWS storm survey interview, reported golf ball size hail.

Tornado, Orangeburg

When
May 14, 4:50 PM EST to 4:56 PM EST
Where
Orangeburg County, 2.71 mi WNW of Bolen to 0.55 mi E of Bolen
Rating
EF0
Path length
3.2 mi
Path width
60 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
33.483, -81.064

NWS storm survey and interviews with public found an EF0 intermittently touched down between Albee road and Jamison Farm road topping trees and taking several down. No structural damage occurred.

Hail, Orangeburg

When
May 14, 4:54 PM EST to 4:56 PM EST
Where
Orangeburg County, 0.69 mi N of Bolen
Measured
1.5 in hail
Reported by
Public
Coordinates
33.480, -81.020

Public sent report of 1.5 inch hail and picture to WIS TV.

Thunderstorm Wind, Bamberg

When
May 14, 4:56 PM EST to 4:58 PM EST
Where
Bamberg County, 0.58 mi E of Denmark
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.320, -81.140

Sheriff reported trees and powerlines down on Butler Street in Denmark. Penny size hail also occurred on Hommens Bridge Road.

Thunderstorm Wind, Bamberg

When
May 14, 4:56 PM EST to 4:58 PM EST
Where
Bamberg County, 1.5 mi NNE of Denmark
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.340, -81.140

Highway Patrol reported trees down along Hwy 321.

Hail, Orangeburg

When
May 14, 5:06 PM EST to 5:08 PM EST
Where
Orangeburg County, 2.99 mi SSW of Bolen
Measured
1 in hail
Reported by
Public
Coordinates
33.430, -81.040

Public reported quarter size hail 4 miles NW of Cope.

Hail, Bamberg

When
May 14, 5:45 PM EST to 5:47 PM EST
Where
Bamberg County, Bamberg
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.300, -81.030

Bamberg police reported quarter size hail on the north side of town.

Hail, Orangeburg

When
May 14, 6:00 PM EST to 6:02 PM EST
Where
Orangeburg County, 3.53 mi ESE of Rowesville
Measured
1 in hail
Reported by
Public
Coordinates
33.360, -80.790

Public reported quarter size hail east of Rowesville.

Hail, Bamberg

When
May 14, 6:33 PM EST to 6:35 PM EST
Where
Bamberg County, 1.5 mi NNE of Bamberg Carlisle Arp
Measured
1 in hail
Reported by
Public
Coordinates
33.300, -80.960

Public reported quarter size hail east of Bamberg near the Edisto River. Small limbs were also down.

Hail, Fairfield

When
May 14, 6:35 PM EST to 6:37 PM EST
Where
Fairfield County, White Oak
Measured
1 in hail
Reported by
Utility Company
Coordinates
34.470, -81.120

Electric COOP employee reported quarter size hail in the White Oak area.

Thunderstorm Wind, Lancaster

When
May 14, 6:43 PM EST to 6:45 PM EST
Where
Lancaster County, 0.57 mi E of Taxahaw
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
34.680, -80.510

Highway Patrol reported a tree down on Nature Reserve Road.

Thunderstorm Wind, Lancaster

When
May 14, 6:47 PM EST to 6:49 PM EST
Where
Lancaster County, Douglas
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
34.670, -80.800

Highway Patrol reported a tree down on JB Denton Road at the bridge.

Hail, Fairfield

When
May 14, 8:25 PM EST to 8:27 PM EST
Where
Fairfield County, 2.2 mi NE of Longtown
Measured
1 in hail
Reported by
Public
Coordinates
34.370, -80.800

Public reported quarter size hail at Colonel Creek Marina.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2012Every state in 2012This day in weather historyThe tornado archive for South Carolina, 2012Warnings in South Carolina, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372227, 370678, 370679, 370690, 370680, 370681, 370682, 370695, 370696, 370697, 370687, 370691, 370692, 370683, 370684, 370685, 370686, 370688, 370694, 370693, 370689.